Wyoming, 2014High Wind in Wyoming, November 14, 2014
November 14, 2014 · NWS CYS · 2 events in 1 county or zone
Strong west winds developed through the North Snowy range foothills with gusts to around 60 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west winds developed through the North Snowy range foothills with gusts to around 60 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 13, 9:26 PM MST, 5 hours 19 minutes earlier.
Area forecast discussion, Nov 13, 9:26 PM MST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
926 PM MST THU NOV 13 2014
.UPDATE...
ISSUED AT 923 PM MST THU NOV 13 2014
BANDS OF LIGHT SNOW NOT HAVING MUCH IMPACT EAST OF THE LARAMIE
RANGE THUS FAR. THERE HAS BEEN SOME LIGHT ACCUMULATIONS OVER THE
INTERSTATE 80 SUMMIT PER WYDOT WEBCAMS...HOWEVER RADAR RETURNS OUT
ON THE ERN PLAINS HAVE STRUGGLED TO BE OBSERVED BY SFC OBS.
LOCATIONS IN THE VICINITY OF THE SNOWY RANGE HAVE FARED THE BEST
WITH SEVERAL INCHES ON THE GROUND AT ALBANY AND SARATOGA SNOWING
LIGHTLY SINCE AROUND 5P. LATEST GLANCE AT 00Z MODEL OUTPUT HAS
BACKED OFF SOME ON SNOW COVERAGE AND INTENSITY OVERNIGHT...SNOWING
LITTLE MORE THAN JUST SOME SHOWERS. PERHAPS A FEW AREAS MAY SEE UP
TO A HALF AN INCH...BUT NOT EVEN ALL THAT CONFIDENT IN THAT. HIGH
WIND EVENT IS STILL VERY MUCH ON TRACK LATER TONIGHT/EARLY FRIDAY
FOR THE ARLINGTON AREA ON TRACK WITH KCAG-KCPR H7 GRADIENT TICKING
UP IN THE 00Z DATA. THIS WILL PRODUCE AREAS OF BLOWING AND
DRIFTING SNOW IN THAT AREA...WHICH WILL LIKELY CARRY SOME IMPACT
TO TRAVEL ALONG I80 BETWEEN RAWLINS AND LARAMIE. OTHERWISE EXPECT
A SLIGHTLY WARMER DAY AHEAD ON FRIDAY WITH HIGHS REACHING INTO THE
30S MANY LOCALES. THE COMBINATION OF HIGH SUN ANGLE AND TEMPS IN
THE VICINITY OF FREEZING MAY CAUSE SOME MELTING ON AREA ROADWAYS
BY FRIDAY AFTERNOON. THE COMBINATION OF THIS ALONG WITH FALLING
TEMPERATURES AND NEW SNOW ANTICIPATED FRIDAY NIGHT MAY MAKE FOR
SOME TREACHEROUS TRAVEL IN AREAS.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 410 PM MST THU NOV 13 2014
AFTERNOON WV/IR SATELLITE IMAGERY LOOP SHOWED A PACIFIC UPPER
LEVEL DISTURBANCE MOVING INTO WESTERN WY/CO. LIGHT SNOW HAS BEEN
DEVELOPING SINCE MIDDAY WEST OF THE LARAMIE RANGE AND WILL
EVENTUALLY SPREAD EAST ONTO THE EASTERN PLAINS AND WESTERN NE
LATE THIS AFTERNOON AND EVENING. TEMPERATURES HAVE WARMED INTO
THE SINGLE DIGITS AND TEENS FROM FRIGID MORNING LOWS. VIS
SATELLITE SHOWED AN EXPANSIVE AREA OF THICKENING AND LOWERING
CLOUD COVER.
MAIN FORECAST CHALLENGES WILL DEAL WITH STRONG WINDS LATER TONIGHT
AND FRIDAY MORNING WEST...TWO WEATHER SYSTEMS AND ANOTHER ARCTIC
COLD FRONT.
LOW LEVEL PRESSURE GRADIENT TIGHTENS UP LATER TONIGHT WITH
CRAIG-CASPER 700 GH 55-60M BETWEEN 09Z AND 15Z. GFS X-SECTION
SHOWS 50KT WINDS 650-700MB WITH DOWNWARD MOMENTUM MAXIMIZING
DURING THE SAME TIME FRAME. ALTHOUGH IT/S NOT A CLEAR CUT GAP
WIND CASE...WOULD NOT BE SURPRISED TO SEE HIGH WIND CRITERIA MET
THROUGH THE NORTH SNOWY RANGE FOOTHILLS INCLUDING THE ARLINGTON
AND ELK MOUNTAIN AREAS BEGINNING AFTER 2 AM AND LINGERING UNTIL AT
LEAST MIDDAY. UPGRADED THE HIGH WIND WATCH TO A WARNING. WINDS
DECREASE FRIDAY AFTERNOON WITH THE RELAXING GRADIENT.
SOUTHWESTERLY FLOW AND LOW LEVEL WARM AIR ADVECTION WILL LEAD TO
MUCH WARMER TEMPERATURES FRIDAY WITH HIGHS IN THE MID 20S TO MID
30S.
THE FIRST PACIFIC SYSTEM WILL EXIT THE CWA FRIDAY MORNING WITH
SNOW ENDING ACROSS THE PLAINS. PACIFIC MOISTURE AND UPSLOPE FLOW
WILL KEEP PERIODS OF SNOW ONGOING ALONG AND WEST OF THE LARAMIE
RANGE FRIDAY. GUSTY WEST TO SOUTHWEST SURFACE WINDS WILL CREATE
BLOWING SNOW UNTIL FRIDAY MORNING AND EARLY AFTERNOON. THE
SECOND STRONGER SYSTEM WILL TRACK SOUTHEAST FROM THE NORTHERN
ROCKIES ACROSS WY AND THE NORTHERN GREAT PLAINS FRIDAY NIGHT AND
SATURDAY. SNOW WILL BECOME MORE WIDESPREAD AND MAY BE MODERATE TO
HEAVY AT TIMES...ESPECIALLY OVER THE MOUNTAINS AND ADJACENT HIGHER
VALLEYS. CURRENT MODELS HAVE BEEN TRENDING A BIT FASTER THAN
PREVIOUS RUNS...WITH INCREASING CONFIDENCE OF WINTER WEATHER
ADVISORY CRITERIA SNOWFALL. WINDS WILL INCREASE BEHIND THE TROUGH
AND ARCTIC COLD FRONT SATURDAY...ESPECIALLY HIGHER TERRAIN AND
EAST OF THE LARAMIE RANGE...SO BLOWING SNOW...LOW VISIBILITIES AND
POOR DRIVING CONDITIONS WILL BE THE PRIMARY IMPACTS TO TRAVELERS.
AT THIS TIME...LOOKING AT STORM TOTALS OF 6-10 INCHES FOR THE
SNOWY/SIERRA MADRES...4-6 INCHES LARAMIE RANGE AND 2-4 INCHES
ALONG THE I-80 AND I-25 CORRIDORS. THESE AMOUNTS MAY CHANGE SHOULD
THE SYSTEM BE SLOWER AND MORE INTENSE...SO CONTINUE TO MONITOR
LATER FORECASTS. HIGH TEMPERATURES SATURDAY WILL BE 15-20 DEGREES
COLDER. SNOW WILL TAPER OFF AND END FROM NORTH TO SOUTH SATURDAY
NIGHT. DIMINISHING WINDS...CLEARING SKIES AND FRESH SNOWPACK WILL
CAUSE TEMPERATURES TO PLUMMET TO 0 TO -10 DEGREES. WIND CHILLS
WILL RANGE FROM -15 TO -25 DEGREES.
.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 410 PM MST THU NOV 13 2014
UNSEASONABLY COLD PATTERN WILL CONTINUE THROUGH EARLY NEXT WEEK.
STRONG NORTHWESTERLY FLOW ALOFT WILL BE ACROSS THE REGION ON
SUNDAY WITH COLD 700MB TEMPS (AROUND -12C). HIGHS WILL STRUGGLE TO
GET OUT OF THE MID 20S AND WEST TO NORTHWEST WINDS WILL BE BREEZY
DURING THE AFTERNOON. A SHORTWAVE WILL MOVE SOUTH ACROSS THE
NORTHERN PLAINS ON SUN NIGHT TO REINFORCE THE COLD AIRMASS. NOT
MUCH CHANGE IN TEMPS FOR MON. TEMPS WILL BEGIN TO MODERATE ON TUES
(BUT STILL REMAIN A GOOD 10 DEGREES BELOW NORMAL) AS THE TROUGH
SHIFTS EASTWARD INTO THE UPPER MIDWEST. WE MAY ACTUALLY WARM TO
ABOVE FREEZING BY WED AS A WEAK LEE TROUGH DEVELOPS. PRECIP
CHANCES THROUGH EARLY NEXT WEEK WILL BE MINIMAL.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 923 PM MST THU NOV 13 2014
MAIN AVIATION IMPACTS WILL BE A BAND OF LIGHT SNOW THAT WILL PUSH
ACROSS AREA TERMINALS THROUGH AROUND 09Z...BEFORE WEAKENING. SNOW
HAS STRUGGLED TO REACH THE GROUND AT SITES EAST OF THE LARAMIE
RANGE SO FAR AND SUSPECT THAT WILL CONTINUE TO BE THE CASE
OVERNIGHT. CONDITIONS WILL IMPROVE SLIGHTLY FRIDAY MORNING...
BEFORE RETURNING TO MVFR AND IN SOME CASES IFR/LIFR AS WINDS TURN
MORE EASTERLY AFTER 19Z...WHICH WILL BE MORE FAVORABLE FOR LOW
CLOUD DEVELOPMENT FOR SITES OUT ON THE ERN PLAINS. -SN WILL BEGIN
TO IMPACT KRWL...KCDR AND KAIA AFTER 15/03Z AS THE NEXT SYSTEM
MOVES IN.
&&
.FIRE WEATHER...
ISSUED AT 410 PM MST THU NOV 13 2014
NO FIRE WEATHER CONCERNS WITH EXTENSIVE SNOWPACK. LIGHT SNOW WILL
SPREAD EAST ACROSS SOUTHEAST WYOMING LATER THIS AFTERNOON AND INTO
WESTERN NEBRASKA TONIGHT. WEST WINDS WILL BECOME STRONG AND GUSTY
WEST OF THE LARAMIE RANGE LATER TONIGHT AND FRIDAY...PRODUCING
BLOWING SNOW. A POTENT UPPER LEVEL DISTURBANCE AND COLD FRONT WILL
BRING WIDESPREAD SNOWFALL AND GUSTY WINDS FRIDAY NIGHT AND SATURDAY.
HEAVIEST AMOUNTS WILL BE OVER THE SNOWY AND SIERRA MADRE RANGES.
AFTER A DECENT WARMUP FRIDAY...COLDER TEMPERATURES WILL RETURN
THIS WEEKEND.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 2 AM TO 2 PM MST FRIDAY FOR WYZ110.
NE...NONE.
&&
UPDATE...CAH
SHORT TERM...MJ
LONG TERM...ZF
AVIATION...CAH
FIRE WEATHER...MJ
Hazardous weather outlook, Nov 13, 2:18 PM MST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
218 PM MST THU NOV 13 2014
WYZ101>119-142130-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
218 PM MST THU NOV 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT SNOW WILL DEVELOP THIS AFTERNOON WEST OF THE LARAMIE RANGE
AND SPREAD EAST ONTO THE EASTERN PLAINS THIS EVENING AS A PACIFIC
UPPER LEVEL DISTURBANCE MOVES THROUGH WYOMING. SNOW ACCUMULATIONS
WILL RANGE FROM TWO TO FOUR INCHES OVER THE SNOWY AND SIERRA MADRE
RANGES AND NEARBY HIGH VALLEYS...TO LESS THAN AN INCH FOR THE
PLAINS.
WEST WINDS WILL INCREASE LATER TONIGHT AND BECOME STRONG AND GUSTY
BETWEEN LARAMIE AND RAWLINS. GUSTS TO 60 MPH ARE EXPECTED THROUGH
THE ARLINGTON AREA ALONG INTERSTATE 80. A HIGH WIND WARNING IS IN
EFFECT BEGINNING AT 2 AM
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG AND GUSTY WEST WINDS WILL CONTINUE BETWEEN LARAMIE AND
RAWLINS FRIDAY MORNING THEN DIMINISH EARLY FRIDAY AFTERNOON.
ACCUMULATING SNOW WILL DEVELOP FRIDAY NIGHT AND SATURDAY...ALONG
WITH GUSTY WINDS. WHILE THE EXACT TRACK AND INTENSITY OF THE STORM
REMAINS UNCERTAIN...TRAVEL MAY BE SIGNIFICANTLY IMPACTED. STAY
TUNED FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
NEZ002-003-019>021-054-055-095-096-142130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
218 PM MST THU NOV 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT SNOW WILL SPREAD EAST INTO THE WESTERN NEBRASKA PANHANDLE
TONIGHT AS A PACIFIC UPPER LEVEL DISTURBANCE MOVES THROUGH THE
AREA. SNOW ACCUMULATIONS WILL BE LESS THAN AN INCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ACCUMULATING SNOW WILL DEVELOP FRIDAY NIGHT AND SATURDAY...ALONG
WITH GUSTY WINDS. WHILE THE EXACT TRACK AND INTENSITY OF THE STORM
REMAINS UNCERTAIN...TRAVEL MAY BE SIGNIFICANTLY IMPACTED. STAY
TUNED FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
JAMSKI
In the hours before
Local storm report, Nov 14, 12:55 AM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1255 AM MST FRI NOV 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
11/14/2014 M57 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON EAST WYDOT SITE. SUSTAINED AT 35 MPH.
&&
GCLAYCOMHigh Wind, North Snowy Range Foothills
- When
- November 14, 2:45 AM MST to 6:45 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- November 14, 2:56 AM MST to 6:56 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545517, 545516.